Alert archive / New York / Frost Advisories in 2022
Frost Advisory 3, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at May 17, 2022, 2:26 PM EDT for 8 counties in New York. It took effect at May 18, 2022, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2022, 2:26 PM EDT (18:26 UTC)
- In effect from
- May 18, 2022, 2:00 AM EDT
- Expired
- May 18, 2022, 7:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Lewis County, NY, Oswego County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171 WWUS71 KBUF 171826 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 226 PM EDT Tue May 17 2022 NYZ006>008-180230- /O.NEW.KBUF.FR.Y.0003.220518T0600Z-220518T1200Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 226 PM EDT Tue May 17 2022 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...The Eastern Lake Ontario Region, especially inland areas away from Lake Ontario. * WHEN...From 2 AM to 8 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ012-019>021-085-180230- /O.NEW.KBUF.FR.Y.0003.220518T0600Z-220518T1200Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 226 PM EDT Tue May 17 2022 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...Southern Erie and Wyoming counties and the western Southern Tier, especially inland areas away from Lake Erie. * WHEN...From 2 AM to 8 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TMA
3 follow-up statements
393 WWUS71 KBUF 172339 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 739 PM EDT Tue May 17 2022 NYZ006>008-180900- /O.CON.KBUF.FR.Y.0003.220518T0600Z-220518T1200Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 739 PM EDT Tue May 17 2022 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...The Eastern Lake Ontario Region, mainly inland from Lake Ontario. * WHEN...From 2 AM to 8 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ012-019>021-085-180900- /O.CON.KBUF.FR.Y.0003.220518T0600Z-220518T1200Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 739 PM EDT Tue May 17 2022 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...Southern Erie and Wyoming counties and the western Southern Tier, mainly in the colder valleys inland from Lake Erie. * WHEN...From 2 AM to 8 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Hitchcock
926 WWUS71 KBUF 180829 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 429 AM EDT Wed May 18 2022 NYZ006>008-181200- /O.CON.KBUF.FR.Y.0003.000000T0000Z-220518T1200Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 429 AM EDT Wed May 18 2022 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...The Eastern Lake Ontario Region, mainly inland from Lake Ontario. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NYZ012-019>021-085-181200- /O.CON.KBUF.FR.Y.0003.000000T0000Z-220518T1200Z/ Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 429 AM EDT Wed May 18 2022 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the mid 30s will result in frost formation. * WHERE...Southern Erie and Wyoming counties and the western Southern Tier, mainly in the colder valleys inland from Lake Erie. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
000 WWUS71 KBUF 181130 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 730 AM EDT Wed May 18 2022 NYZ006>008-012-019>021-085-181230- /O.CAN.KBUF.FR.Y.0003.000000T0000Z-220518T1200Z/ Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Oswego, Watertown, Lowville, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 730 AM EDT Wed May 18 2022 ...FROST ADVISORY IS CANCELLED... Temperatures are on the rise this morning, thus frost no longer poses a risk. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 17, 10:38 AM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 17, 10:38 AM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1038 AM EDT Tue May 17 2022
.SYNOPSIS...
Much cooler air will settle across the region today with most areas
not reaching 60 degrees. There will be plenty of clouds, breezy
conditions and some more showers this afternoon, especially east of
Lake Ontario. Clearing skies will result in patchy frost tonight
well inland from the lakes. It will remain cool on Wednesday, but a
sharp warming trend is then expected late this week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Primary upper low and associated surface low down below 990 mb
resides over southern Quebec. Cyclonic flow to the southwest of the
low with several embedded shortwaves will impact the region today
while temperatures aloft fall off to 0-2C. At the least will see
plenty of clouds developing into the afternoon. Scattered showers
should redevelop with the help of diurnal heating and colder air
aloft, with the better coverage still slated for east of Lake
Ontario closer to stronger shortwave and pocket of deeper moisture
pivoting the main low. The breezy conditions will continue given
cold air advection and deep mixing depth. Expect gusts generally
around 30 mph, but locally higher gusts to 40 mph will occur closer
to Lake Ontario. Strong cold air advection will hold temperatures
down in the 50s to lower 60s.
Tonight, any lingering clouds will erode and clear out by late
evening as heights aloft rise and sfc high builds across lower Great
Lakes toward east coast. PWAT min of 0.10 inch noted after midnight
suggesting arrival of very dry air, lowest east of Lake Ontario.
Still some wind aloft, but given that PWAT min and clear skies,
think we'll see strong radiational cooling and decoupling of those
stronger winds from reaching the sfc. Result will be risk of frost
in sheltered areas of Southern Tier and east of Lake Ontario.
Lowered mins a couple degrees, so now have lows 34-35F. Think a
frost advisory will be needed eventually, at the least east of Lake
Ontario and possibly over Southern Tier as well. For now, kept
mention of frost in HWO. Elsewhere, temps will range from upper 30s
to mid 40s, warmest near the Lake Ontario shoreline. For comparison,
average lows for mid May are typically in the mid to upper 40s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Quasi-zonal flow in place mid week will become a bit more amplified
toward the tail end of the period as a trough starts to dig across
the West. This will keep things progressive during this period.
Canadian based high pressure will slide across the area Wednesday
bringing fair weather through the bulk of the day. A strong warm
front extending southeast from an area of low pressure moving
through the upper Great Lakes will approach from the Ohio Valley
bringing the chance for a few showers to western NY by late in the
day. Forcing and moisture advection have increased across western
and northcentral NY for Wednesday night into the first half of
Thursday as a fairly potent mid level shortwave and attendant
compact surface low/warm front move across the lower Great Lakes
bringing the likelihood of showers. Instability remains low so will
leave out any mention of thunder at this time. Average rainfall
amounts will range from a tenth to a quarter inch. Showers taper off
from west to east second half of Thursday with dry weather expected
Thursday night.
Otherwise, highs Wednesday will still be a bit below average with
highs mainly in the low to mid 60s. Warmer air then begins to push
in resulting in highs climbing into the mid 60s to around 70 for
Thursday, just about where we should be for this time of year.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A more amplified pattern takes shape during this period as a broad
trough digs across the central and western CONUS resulting in a
strengthening downstream East Coast/Western Atlantic ridge. This
will bring much warmer conditions for Friday and Saturday before a
strong cold front crosses the area bringing the threat for showers
and storms with another shot of cooler air to follow in its' wake
for the second half of the weekend into the start of the new work
week.
Secondary warm front crosses the area on Friday transporting a much
warmer airmass in across western and northcentral NY sending temps
soaring well into the 80s. There will be a low chance for a few
showers along the front as it passes through, however the uptick in
heat and humidity will increase instability by Friday afternoon with
a few rumbles of thunder also possible with any activity that can
blossom.
Heading into the weekend is where the forecast becomes more
uncertain, mainly with regards to the timing of a strong cold front
that will cross the area sometime between later Saturday and Sunday
morning. This will play a key role not only in severe weather
potential, but also high temps for Saturday. Latest 00Z model
consensus has trended bit later with the FROPA. The impacts of this
would likely lower severe chances for our area Saturday afternoon
and also allow for another very warm day. The chance for some
showers and storms would increase a bit more compared to Friday as
some deeper moisture is advected in across the area and the
atmosphere continues to become a bit more unstable.
Regardless of timing expect some showers and storms to
accompany the strong cold front as it passes through the area.
Drier and much cooler air will filter into the region in the
wake of the FROPA with things trying to dry out by the second
half of Sunday as a large area of high pressure builds in from
the western Great Lakes. This will provide dry and cool
conditions for Sunday night into the start of the new work week
with highs by Monday generally ranging from the upper 50s to low
60s.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Expect plenty of cu and stratocu to build up this afternoon during
peak heating with cold pool aloft. Mostly VFR conditions (cig bases
035-050), though will see MVFR CIGS east of Lake Ontario with some
more showers developing. Westerly winds will gust 20-30 kts this
afternoon at all terminals.
Lingering cu/strato cu erodes this evening with dry air and ridging
arriving. Skies will be clear overnight tonight.
Outlook...
Wednesday...VFR during the day. Mainly MVFR in showers Wednesday
night.
Thursday and Friday...Mainly VFR.
Saturday...Restrictions possible in showers and thunderstorms.
&&
.MARINE...
Colder air arriving behind a cold front moving through this morning
will bring increasing westerly winds across all the waters.
Strongest winds to 30 kts will be found across eastern Lake Ontario
where there could be a few gale force gusts into the afternoon.
Small Craft Advisories remain in effect into tonight as outlined
below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 5 PM EDT this afternoon
for LOZ030.
Small Craft Advisory until 4 AM EDT Wednesday for LOZ043-
044.
Small Craft Advisory until 8 PM EDT this evening for
LOZ042.
Small Craft Advisory until 2 AM EDT Wednesday for LOZ045.
&&
SYNOPSIS...JLA
NEAR TERM...JLA/TMA
SHORT TERM...JM
LONG TERM...JM
AVIATION...JLA/TMA
MARINE...JLAHazardous weather outlook, May 17, 4:03 AM EDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 403 AM EDT Tue May 17 2022 NYZ006>008-019>021-180815- Oswego-Jefferson-Lewis-Chautauqua-Cattaraugus-Allegany- 403 AM EDT Tue May 17 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Patchy frost will occur late tonight in sheltered areas well inland from the lakes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-085-180815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Southern Erie- 403 AM EDT Tue May 17 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 403 AM EDT Tue May 17 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
Nearby
Frost Advisories in New York, 2022Every frost advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.